CDC: Supplement Linked to Hepatitis, Liver Failure

Larry Hand

October 15, 2013

People using a supplement for weight loss or muscle building may be susceptible to acute hepatitis and liver failure, the Centers for Disease Control and Prevention (CDC) has warned. The agency published the warning and clinician recommendations October 11 in its Morbidity and Mortality Weekly Report.

Sarah Y. Park, MD, from the Epidemic Intelligence Service, CDC, Atlanta, Georgia, and colleagues analyzed cases of severe acute hepatitis and fulminant liver failure reported by the Hawaii Department of Health (HDOH). The first 7 previously healthy individuals presented to HDOH between May and September, reporting they had used the supplement OxyELITE Pro (USPlabs) before illness onset.

The CDC, HDOH, and US Food and Drug Administration launched a public health investigation after a September 9 HDOH report. Investigators conducted patient interviews and medical records reviews and collected supplement samples for analysis.

Responding to a public health alert in Hawaii, clinicians reported 45 more possible cases. Investigators determined that 29 of them were real cases, with patients (48% men, 52% women) ranging in age from 16 to 66 years. Dates of illness onset ranged from May 10 to October 3.

Of the 29 patients, 24 reported using the supplement during the 60 days before illness onset, with 12 of them using that supplement solely and 12 using that supplement and at least 1 additional supplement.

The symptoms most often reported include loss of appetite, light-colored stool, dark urine, and jaundice. Of 10 patients who had liver biopsy data available, 7 "had histology consistent with hepatitis from drug/toxic injury, with findings including hepatocellular necrosis and cholestasis," the investigators write. Eleven patients were hospitalized for 1 to 7 days, 1 patient died, and 2 patients had liver transplants.

The investigators expanded their efforts nationally, including surveying poison center data and disseminating information through organ transplant programs, and identified 4 additional cases outside Hawaii. The investigation continues, along with US Food and Drug Administration product testing.

"While the investigation is ongoing and these data are preliminary, clinical data, laboratory tests, and histopathology of liver biopsy specimens collected thus far suggest drug- or herb-induced hepatotoxicity," the investigators write.

Specific Recommendations for Clinicians and Consumers

The CDC has 3 specific recommendations for clinicians: when evaluating patients with acute hepatitis, ask about dietary supplements use, report relevant patients to the local or state health department, and discuss patient management options with a medical or clinical toxicologist by calling their local poison center at 800-222-1222.

For consumers, the CDC advises, "Persons who use dietary supplements for weight loss or muscle gain should do so with caution and under a medical provider's close supervision."

Morb Mortal Wkly Rep. 2013;62:817-819. Full text

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....